Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

June 6, 2020Cumberland County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 6, 2020, 4:49 PM EDT for Cumberland County, New Jersey. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2020, 4:49 PM EDT (20:49 UTC)
Expired
Jun 6, 2020, 5:15 PM EDT
In force
26 min
Issued by
NWS Philadelphia/Mount Holly

County Cumberland County, NJ

The radar

The Dover AFB radar (KDOX), 66 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WWUS81 KPHI 062049
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
449 PM EDT Sat Jun 6 2020

NJZ021>023-062115-
Cumberland-Atlantic-Cape May-
449 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ATLANTIC...
SOUTHEASTERN CUMBERLAND AND NORTHWESTERN CAPE MAY COUNTIES...

At 448 PM EDT, a strong thunderstorm was located over Laurel Lake, or
near Millville, moving east at 25 mph.

Wind gusts up to 45 mph and half inch hail are possible with this 
storm.

Locations impacted include...
Vineland, Millville, Cumberland, Laurel Lake, Woodbine, Estell Manor,
Corbin City, Mauricetown, Belleplain Forest, Leesburg, Port Norris,
Dividing Creek, Dorothy, Dennisville, Bricksboro, Port Elizabeth,
Eldora, Newport and Bivalve.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3928 7518 3942 7515 3942 7470 3915 7476
TIME...MOT...LOC 2048Z 280DEG 22KT 3934 7508 

$$

Staarmann

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 6, 3:51 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 6, 3:51 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
351 PM EDT Sat Jun 6 2020

.SYNOPSIS...
A cold front will move through and well south of the area
tonight and Sunday, with high pressure building into the
Northeast Monday. The high will migrate offshore by Tuesday,
while the remnants of Cristobal lift north into the Great Lakes
by Tuesday night. A cold front will approach the East Coast on
Thursday and may linger close to the area through the end of the
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The main question this afternoon remains the convection and the
amount of it. While instability is in place, the strongest large-
scale lift and shear remains primarily to our north and with limited
surface convergence, we are only anticipating scattered convection
at best. Although the nature of the convection will be spread out,
there are wind and hail threats. As a result, SPC has placed the
entire area in marginal risk.

After the cold front moves off the coast this evening, cooler and
drier air will infiltrate the northern Mid-Atlantic. Dewpoints will
be about 20 degrees cooler tomorrow morning vs. this morning.

Lows tonight will drop to near 50 across the southern Poconos.
Further south and east, mid 50s to lower 60s can be expected, except
mid 60s across southern Delaware.

Skies will clear tonight and northwest winds will drop to 10 mph or
less.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
With the mid-level trof axis pushing east tomorrow, surface high
pressure will begin to build across the region. As a result, mainly
sunny skies can be expected. Post-frontal high temperatures will be
about 10 to 12 degrees cooler across the board compared to today. It
will be a bit breezy with the high just moving in. Expect gusts to
top out just above 20 mph.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Main challenge for the medium-range period is determining the
evolution of a late-week system that is expected to interact
with a cutoff low in the western Atlantic. Until then, a long
stretch of quiet weather will grace the region.

To begin the period (00z Monday), a high-amplitude trough will
be exiting the Northeast with high-amplitude ridging upstream
(generally centered in the Mississippi Valley) with TC Cristobal
making its way northward into/through the central Gulf Coast
region. Considerable latent heat release provided by Cristobal
will aid in the maintenance of the ridging, which is expected to
progress slowly eastward into the Appalachians and eastern U.S.
by Tuesday night. Meanwhile, a deep trough will pivot into the
Great Plains on Monday night, absorbing Cristobal as it lifts
into the upper Great Lakes region by 12z Wednesday. A potent,
increasingly negatively-tilted trough will eject from the
central Plains Wednesday to Ontario Thursday. An attendant cold
front will approach the Mid-Atlantic during this period, but
will slow as (1) the strongest large-scale lift becomes
displaced north of the U.S., (2) downstream ridging allows for
orientation of midlevel flow increasingly parallel to the front,
and (3) a cutoff low aids in the amplification of the downstream
ridge.

High pressure will build into the Northeast Sunday night and
Monday in advance of the midlevel ridge in the central U.S. Cold
advection in advance of the surface high will lead to cooler and
dry conditions during this period, with temperatures near or
slightly below seasonal averages. The surface ridge axis will
cross the area by Monday night. With light winds and mostly
clear skies, expect another refreshing night. Kept lows a little
bit lower than consensus, as nocturnal radiational cooling may
be maximized.

A warmup commences Tuesday as the midlevel ridge approaches the
area and southerly surface winds become established. Dry
conditions should continue, with temperatures likely several
degrees warmer than Monday. Tuesday night should be considerably
warmer as well, as warm/moist advection will be ongoing in
advance of the developing negatively-tilted trough to our west.

The difficult portion of the forecast comes Wednesday through
Friday, as the aforementioned cold front associated with the
Midwest trough approaches the area. Given the large-scale ascent
in advance of the front will be waning (displaced north), the
models generally show a decreasing trend with QPF in advance of
the front. Nevertheless, expect showers/storms to develop in its
proximity. Frontal timing is in question (as to be expected), so
general broad-brushing of PoPs on Wednesday and Thursday is
provided to account for the uncertainty. My general impression,
though, is that the front may be somewhat slower than
consensus, owing to a general fast bias in increasingly block
regimes.

The wild card in the late week forecast is how an anomalous
cutoff low in the western Atlantic begins to interact with the
eastern Canada trough. The 00z/12z ECMWF indicate that the
cutoff will lift north, aiding in the stalling and deep
amplification of the trough over the eastern U.S. A surface low
would develop somewhere near the Mid-Atlantic by the weekend,
leading to a wet period across the area. The 12z CMC is more
progressive with this evolution, with a lengthy dry period in
the large-scale descent upstream of the deep trough. The 12z GFS
is an intermediate solution to some degree, but it also is less
aggressive in amplifying the eastern North America trough
(which results in a slightly more progressive trough and a drier
solution in general). For now, broad-brushed slight-chance to
chance PoPs into Friday as well. Temperatures Wednesday through
Friday are forecast to be near to slightly above seasonal
averages.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of this afternoon...Mainly VFR except in isolated to scattered
showers and thunderstorms. West winds 10 to 20 knots can be
expected. Medium confidence.

Tonight...A chance of showers and thunderstorms will remain into the
evening, otherwise conditions will be VFR. Northwest winds less than
10 knots can be expected overnight. High confidence.

Sunday...VFR with northwesterly winds from 5 to 10 knots. Gusts up
to 20 knots in the afternoon. High confidence.

Outlook...

Sunday night through Monday...VFR with north to northwest winds
5 to 15 kt. High confidence.

Monday night and Tuesday...VFR with winds becoming light west or
southwest Monday night increasing and becoming more southerly on
Tuesday (5 to 15 kt). Moderate confidence.

Tuesday night and Wednesday...Mainly VFR with south winds 5 to
15 kt with gusts to 20 kt or so on Wednesday. Moderate
confidence.

Wednesday night and Thursday...Brief restrictions possible with
a chance of showers/storms. South winds 5 to 15 kt. Low
confidence.

&&

.MARINE...
A south to southwest wind 10 to 15 knots this afternoon will veer
northwest this evening as a cold front tracks across area waters.
Wave heights on our ocean waters are expected to be 2 to 4 feet with
waves on Delaware Bay at 2 feet or less. There is a chance of
showers and thunderstorms this evening.

Sub-SCA conditions are expected on Sunday with north to northwest
winds from 10 to 15 knots with gusts to 20 knots. Seas will
mainly be in the 2 to 3 foot range.

Outlook...

Sunday night through Tuesday night...Sub-advisory winds/seas and
fair conditions expected.

Wednesday...South winds increasing to 10 to 20 kt with any gusts
possibly approaching advisory criteria. Fair weather.

Wednesday night...Marginal advisory conditions possible with
south winds 15 to 25 kt and seas building to 3 to 6 feet. A
chance of showers/storms.

Thursday...Mainly sub-advisory conditions with south winds 10 to
20 kt and seas slightly below criteria. A chance of
showers/storms.

Rip Currents...

There is a low risk for the development of dangerous rip
currents along the coasts of New Jersey and Delaware this
weekend. A medium period south to southeast swell is expected
with breaking waves up to around 2 feet. Winds becoming west or
northwest at 10 to 15 mph.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...CMS
Near Term...Kruzdlo
Short Term...Kruzdlo
Long Term...CMS
Aviation...CMS/Kruzdlo
Marine...CMS/Kruzdlo
Hazardous weather outlook, Jun 6, 3:52 PM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
352 PM EDT Sat Jun 6 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-072000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
352 PM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-072000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
352 PM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-072000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
352 PM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

In the hours before

Special weather statement, Jun 6, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
449 PM EDT Sat Jun 6 2020

NJZ021>023-062115-
Cumberland-Atlantic-Cape May-
449 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ATLANTIC...
SOUTHEASTERN CUMBERLAND AND NORTHWESTERN CAPE MAY COUNTIES...

At 448 PM EDT, a strong thunderstorm was located over Laurel Lake, or
near Millville, moving east at 25 mph.

Wind gusts up to 45 mph and half inch hail are possible with this
storm.

Locations impacted include...
Vineland, Millville, Cumberland, Laurel Lake, Woodbine, Estell Manor,
Corbin City, Mauricetown, Belleplain Forest, Leesburg, Port Norris,
Dividing Creek, Dorothy, Dennisville, Bricksboro, Port Elizabeth,
Eldora, Newport and Bivalve.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3928 7518 3942 7515 3942 7470 3915 7476
TIME...MOT...LOC 2048Z 280DEG 22KT 3934 7508

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:51 PM EDTAreal Flood WarningPHIMonmouth, Ocean3 hr
Jun 6, 5:18 PM EDTSpecial Weather StatementPHICape May27 min

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.